Depakote and Low Blood Pressure
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q: My question concerns Depakote and low blood pressure. My baseline blood pressure is 110/70. About a month ago I went to the doc for a sinus infection and my blood pressure was @ 86/46. I have increased my fluid intake and my blood pressure is now normally about 96/58. Since beginning my Depakote in June (now at 1500mg) I have felt very spaced out and "void" of feelings (as best I can decscribe it). I thought it was a side effect of the Depakote but am now wondering if it's the reduced blood pressure. Also I am wondering if there is any health risk involved with this and what about exercise (since we do it to lower blood pressure) - will that have any effect on me? I have only made contact with one other person in my network of bipolar "pals" on the internet with this problem so I don't know if you have seen it or not. Hoping you may have an answer for me.

Dear Linda -- 

You were right to figure this is not common.  I certainly have seen mood stabilizers lower blood pressure when people were having high and very variable blood pressures (so-called "labile hypertension"), as though the pressure was yet another symptom of the bipolar cycling process.  People have been able to stop other blood pressure medications, or find that their medication finally worked after years of not being able to get controlled.  So, extrapolating a bit from there, we might guess that somehow Depakote was lowering your blood pressure in some like fashion. 

I presume there's no way to know if you got the "spaced out" and "void" feeling before your pressure went down, i.e. which came first.  Because "spaced out" is definitely a phrase I've heard people use to describe a too-high Depakote dose; usually at that point people are also getting headaches and blurred vision.  Not sure what "void" means to you. 

To my knowledge there are no health risks associated with low blood pressure though you might want to do a search on that.  Of course that presumes you're not having symptoms of "hypotension" like feeling faint, passing out, or that lightheaded feeling you get when you stand up too fast, which can be much more noticeable if your pressures are low or not rising fast enough when you change posture.  Lastly, exercise will naturally raise your blood pressure during the exercise itself.  If with conditioning your body needs less blood flow (a natural consequence) you might see even lower pressures, but that would still not be a problem (again, to my recall from my distant training in internal medicine prior to residency in psychiatry...) as long as you're not having symptoms.  That would be worth checking with your regular medical doc'. 

                                                                                                                                          Jim Phelps,M.D.


Published September, 2000
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?